Medication Guide App

Label Changes for:

Levaquin (levofloxacin in 5% dextrose) Injection, for Intravenous Use

October 2008

Changes have been made to the BOXED WARNING, WARNINGS and PRECAUTIONS sections of the safety label.

Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER) -- October 2008

 

The detailed view includes drug products with safety labeling changes to the BOXED WARNING, CONTRAINDICATIONS, WARNINGS, PRECAUTIONS, ADVERSE REACTIONS, or PATIENT PACKAGE INSERT/MEDICATION GUIDE sections. Deletions or editorial revisions made to these sections are not included in this summary.


Summary View

 

Sections Modified

Summary of Changes to Contraindications and Warnings

BOXED WARNING (new)

WARNINGS AND PRECAUTIONS

  • Tendinopathy and Tendon Rupture

USE IN SPECIFIC POPULATIONS

  • Geriatric Use
    • Geriatric patients are at increased risk for developing severe tendon disorders including tendon rupture when being treated with a fluoroquinolone such as Levaquin...

PATIENT COUNSELING INFORMATION

  • Serious and Potentially Serious Adverse Reactions
    • Tendon Disorders
      • Patients should contact their healthcare provider if they experience pain, swelling, or inflammation of a tendon, or weakness or inability to use one of their joints; rest and refrain from exercise; and discontinue Levaquin treatment. The risk of severe tendon disorders with fluoroquinolones is higher in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart and lung transplants.

MEDICATION GUIDE (new)

BOXED WARNING

WARNING: Fluoroquinolones, including Levaquin, are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart and lung transplants [See Warnings and Precautions (5.1)].

WARNINGS AND PRECAUTIONS

Tendinopathy and Tendon Rupture:

Fluoroquinolones, including Levaquin, are associated with an increased risk of tendinitis and tendon rupture in all ages. This adverse reaction most frequently involves the Achilles tendon, and rupture of the Achilles tendon may require surgical repair. Tendinitis and tendon rupture in the rotator cuff (the shoulder), the hand, the biceps, the thumb, and other tendons have also been reported. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants. Factors, in addition to age and corticosteroid use, that may independently increase the risk of tendon rupture include strenuous physical activity, renal failure, and previous tendon disorders such as rheumatoid arthritis. Tendinitis and tendon rupture have been reported in patients taking fluoroquinolones who do not have the above risk factors. Tendon rupture can occur during or after completion of therapy; cases occurring up to several months after completion of therapy have been reported. Levaquin should be discontinued if the patient experiences pain, swelling, inflammation or rupture of a tendon. Patients should be advised to rest at the first sign of tendinitis or tendon rupture, and to contact their healthcare provider regarding changing to a non-quinolone antimicrobial drug. [see Adverse Reactions (6.3); Patient Counseling Information (17.3)].

Hide
(web3)